A 70‐year old woman had 2 episodes of intracranial bleed over 6 months and was referred to hematology to rule out bleeding diathesis. Neurological exam showed a mild right‐sided facial palsy. Blood pressure, platelet count, bleeding time, PT, PTT, factor VIII activity, and von Willebrand's factor were within normal limits. The patient had no overt bleeding, no family history of bleeding diathesis, and no evidence of amyloidosis. No neurosurgical interventions were needed, and the patient was instructed to avoid nonsteroidal anti‐inflammatories. A follow‐up CT scan showed that the bleed had resolved. On detailed elicitation of over‐the‐counter (OTC) medication use history, the patient admitted to the use of an OTC formulation called “BC Powder” for her headaches, 2–3 packets diluted in water 3–4 times a day over 2 years The recommended dosage is 1 packet 3 times daily. It was inferred that the intracerebral bleeds were a result of platelet dysfunction secondary to aspirin overdose from the BC powder on a chronic basis. The patient was advised to stop taking BC powder and inform about future OTC medication usage.
BC Powder is an Food and Drug Administration–approved OTC medicine for discomfort associated with headaches, minor body aches, colds, pain and fever. It is usually mixed with water for consumption. The active ingredients are aspirin (650 mg), caffeine (33.3 mg), and salicylamide (195 mg). Adverse effects of chronic use of BC powder include gastrointestinal symptoms like heart burn, nausea, peptic ulcers, gastrointestinal bleeding, esophageal ulcerations, and hematologic side effects like hypoprothrombinemia and thrombocytopenia. Bleeding from the nose and gums have been reported rarely. Chronic use of BC powder leading to intracerebral bleed has not been reported. Seventy percent of patients do not inform their doctors about the use of alternate therapies, causing 15 million Americans to be at risk for potential drug–dietary supplement interactions. In our case, failure to elicit a history of use of the over‐the‐counter formulation BC Powder during conventional history taking caused rebleeding, which could have been prevented.
This case illustrates the importance of asking for and considering dosage of nonprescription drugs. The amount of aspirin consumed on a chronic basis by this patient reached up to 4 g in a day, which is a potentially dangerous level. Patients may easily overdose on these drugs in the absence of medical advice. A detailed history in this case could have prevented needless recurrence and laboratory workup.
M. Pednekar ‐ none; A. Chandra ‐ none; P. Chandra ‐ none; P. Rubin ‐ none
To cite this abstract:Pednekar M, Chandra A, Chandra P, Rubin P. Bc Powder Causing Intracerebral Bleed: Pitfalls of Overlooking Dosage of Seemingly Innocuous Otc Formulations. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 367. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/bc-powder-causing-intracerebral-bleed-pitfalls-of-overlooking-dosage-of-seemingly-innocuous-otc-formulations/. Accessed September 16, 2019.